Crohn's Disease Forum » Parents of Kids with IBD » Methotrexate side effect


06-13-2018, 01:38 PM   #1
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
Methotrexate side effect

Is it possible to develop side effects to MTX after being on it already for 10 months? My son took his dose on Sunday and within a few hours had terrible headache, stomach pain and cramping (upper and lower), fever, nausea. He went to bed and woke up the next day totally fine.
__________________

Mom of Lincoln (age 11)

Dx. Crohn's 9/2016 (age 9)
Dx. Juvenile Spondyloarthritis 9/2017 (age 10)

6-Mp 9/2016-10/2017
Remicade started 9/2017
MTX started 9/2017
06-13-2018, 02:00 PM   #2
crohnsinct
Senior Member
 
Join Date: Mar 2012
Location: California

My Support Groups:
My two daughters started getting the nausea and headaches really badly after over a year. But with a fever I would wonder if it was a virus of sorts also. Maybe start a log so you can. track if it is a recurring theme. I am glad he feels better today!
__________________
Daughter O dx 2/1/12 at age 12
Crohns & Remicade induced Psoriasis
Remicade
Vit d 2000IU
Multi vitamin plus iron
Calcium

Previously used - Prednisone, Prevacid, Enteral Nutrition, Methotrexate oral and injections, Folic Acid, Probiotics, Cortofoam

Daughter T dx 1/2/15 at age 11
Vitaligo, Precoscious puberty & Crohn's
Remicade
Vit D 2000IU

Previously used, Exclusive Enteral Nutrition, Methotrexate (injections and oral), Folic Acid, Entocort,IBD-AID Diet
06-13-2018, 06:35 PM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
^^^yeah that

Fever isnít a side effect of mtx

Assume virus or bug
__________________
DS - -Crohn's -Stelara -mtx
06-14-2018, 01:21 PM   #4
Maya142
Forum Monitor
 
Maya142's Avatar
I would also guess it's a virus because of the fever. But it is totally possible to get side effects well into treatment. My younger daughter can tolerate MTX for about 3 months. We have tried her on it 4 times, at 4 different doses. Around the 3-4 month mark, side effects become unbearable (she had nausea, dizziness, vomiting and fatigue). Before that, they're there but manageable.

There are options if the stomach symptoms (nausea, tummy pain) are caused by MTX. You can up folic acid - from 1 mg to 2 mg daily. You can add Zofran if he's not already taking it. If he is taking it, you can start giving him Zofran more than once.

You can try Leucovorin which is folinic acid and is used as a "rescue drug" when MTX is given at high doses for cancer treatment. For IBD or JSpA, a much lower dose of Leucovorin would be used and it helps a lot with side effects. It does make MTX less effective, so it is usually used with high doses of MTX - usually above 20 mg.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
06-14-2018, 05:51 PM   #5
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
Thank you ladies! I know fever is not a side effect but he felt bad within a couple hours of taking the MTX, maybe it was just coincidental, possibly viral but we hadnít gone anywhere that weekend and he wasnít around anyone sick. I will see how he reacts next dose.
06-14-2018, 05:58 PM   #6
Maya142
Forum Monitor
 
Maya142's Avatar
How high was the fever? Sometimes fever can just be a sign of disease activity.
06-14-2018, 07:28 PM   #7
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
101.4
06-14-2018, 07:32 PM   #8
Farmwife
Forum Monitor
 
Farmwife's Avatar
 
Join Date: Apr 2012
Location: Michigan

My Support Groups:
∑ NG Tube
So no help here.
Grace tolerates mtx well but we're upping her dose. So hopefully no issues.
__________________
I'm mom to............... Little Farm Girl 9 yr old
Ibd (microscopic)
(12/28/12),
dx Juvenile Arthritis
(12/13/13)
dx Erthema Nodosum
(8/13/14)
Bladder and Bowel Dysfunction
(10/14/13)
Ehlers-Danlos Syndrome dx (1/26/17)
Remicade started on (9/8/14)Every 2 wks
MTX started AGAIN on 11/21/17
EN/EEN- since (1/12/13)
Past Meds- LDN, Humira, Pred, MTX, Sulfasalazine,
Azathioprine
06-14-2018, 08:58 PM   #9
Maya142
Forum Monitor
 
Maya142's Avatar
Oh darn, that is concerning. So the fever came after the MTX and not the other way around?

I was hoping it was low-grade because that is generally just disease activity (though I guess disease activity itself is quite concerning too!). A fever of a 101.4 could easily be from an infection. It could still be disease activity, but unless it's something serious, like an abscess, it shouldn't be so high.

I would let his GI and rheumatologist know. They will probably want to run tests to make sure he doesn't have an infection.

Sometimes kids do have atypical side effects. I remember another parent whose son had high fevers on Imuran or 6MP. I think the GI said it couldn't be the medication, yet when he was taken off it, the fevers stopped. He was able to go to MTX with no issues.

So it is worth tracking for a few weeks and talking to your GI/rheum.
Reply

Crohn's Disease Forum » Parents of Kids with IBD » Methotrexate side effect
Thread Tools


All times are GMT -5. The time now is 03:54 AM.
Copyright 2006-2017 Crohnsforum.com